Alert archive / Kansas / Winter Storm Warnings in 2016
Winter Storm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Jan 20, 2016, 8:13 PM CST for 9 counties in Kansas. It was in force for 16 hr. 37 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2016, 8:13 PM CST (02:13 UTC)
- Expired
- Jan 21, 2016, 12:00 PM CST
- In force
- 16 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 8:18 PM CST | SNOW 1.9 | 5 Wsw Washington, KS | SINCE 7PM |
| Jan 20, 8:46 PM CST | SNOW 2 | Abilene, KS | |
| Jan 20, 9:20 PM CST | SNOW 5 | 1 S Concordia, KS | |
| Jan 20, 9:52 PM CST | SNOW 4 | 3 Sw Republic, KS | |
| Jan 20, 9:58 PM CST | SNOW 3 | 4 Sse Greenleaf, KS | FELL IN APPROXIMATELY 3 HOURS. |
| Jan 20, 9:58 PM CST | SNOW 3 | Washington, KS | |
| Jan 20, 10:00 PM CST | HEAVY SNOW 4 | 5 Wsw Washington, KS | STILL FALLING AT REPORTED TIME. |
| Jan 20, 10:06 PM CST | SNOW 2 | Westmoreland, KS | |
| Jan 20, 10:10 PM CST | SNOW 5 | Clyde, KS | |
| Jan 20, 10:22 PM CST | HEAVY SNOW 3.5 | 4 Ene Ada, KS | LIGHT SNOW STILL FALLING. |
| Jan 20, 11:58 PM CST | SNOW 2.5 | 4 E Manhattan, KS | |
| Jan 21, 12:06 AM CST | SNOW 5.8 | Concordia, KS | |
| Jan 21, 12:06 AM CST | SNOW 6 | 4 Sse Greenleaf, KS | |
| Jan 21, 5:08 AM CST | SNOW 7 | 2 N Concordia, KS | SNOW TOTAL AS OF 5 AM. LIGHT SNOW CONTINUES TO FALL. |
| Jan 21, 7:00 AM CST | HEAVY SNOW 8 | 4 Ssw Morrowville, KS | |
| Jan 21, 7:08 AM CST | HEAVY SNOW 7.6 | 1 W Concordia, KS | |
| Jan 21, 7:19 AM CST | HEAVY SNOW 6.5 | E Hanover, KS | |
| Jan 21, 7:31 AM CST | HEAVY SNOW 8 | 5 Wsw Washington, KS | |
| Jan 21, 7:35 AM CST | SNOW 5 | 4 Ene Ada, KS | |
| Jan 21, 7:37 AM CST | SNOW 3 | Clay Center, KS | |
| Jan 21, 7:37 AM CST | HEAVY SNOW 6 | Courtland, KS | |
| Jan 21, 7:39 AM CST | SNOW 3.1 | Manhattan, KS | KSU CAMPUS |
| Jan 21, 7:40 AM CST | SNOW 3.1 | Tuttle Creek Lake, KS | |
| Jan 21, 7:41 AM CST | SNOW 5 | 8 Nne Clay Center, KS | |
| Jan 21, 7:41 AM CST | HEAVY SNOW 6.3 | Clifton, KS | |
| Jan 21, 8:00 AM CST | SNOW 3 | 1 S Manhattan, KS | |
| Jan 21, 8:20 AM CST | HEAVY SNOW 5.5 | Blaine, KS | |
| Jan 21, 8:22 AM CST | HEAVY SNOW 7 | Miltonvale, KS | |
| Jan 21, 8:24 AM CST | SNOW 3.4 | 3 E Wakefield, KS | |
| Jan 21, 8:38 AM CST | SNOW 8 | 9 Nnw Clifton, KS | |
| Jan 21, 9:00 AM CST | SNOW 4.3 | Junction City, KS | |
| Jan 21, 9:07 AM CST | HEAVY SNOW 9 | 3 S Greenleaf, KS | |
| Jan 21, 9:15 AM CST | SNOW 4.5 | 5 Ne Wamego, KS | |
| Jan 21, 9:40 AM CST | SNOW 3.8 | 4 Nne Junction City, KS | |
| Jan 21, 9:46 AM CST | HEAVY SNOW 9.5 | Haddam, KS | |
| Jan 21, 9:48 AM CST | SNOW 4.5 | Onaga, KS | SNOWFALL TOTAL AS OF 945 AM STILL SNOWING |
| Jan 21, 10:15 AM CST | SNOW 4.5 | Junction City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468 WWUS43 KTOP 210213 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CST WED JAN 20 2016 KSZ008-009-020>022-034>036-211015- /O.UPG.KTOP.WW.Y.0002.000000T0000Z-160122T0000Z/ /O.NEW.KTOP.WS.W.0001.160121T0213Z-160122T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MANHATTAN...MINNEAPOLIS...ABILENE...JUNCTION CITY 813 PM CST WED JAN 20 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 6 PM CST THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING...HEAVY SNOW WILL CONTINUE TO FALL ACROSS THE WARNED AREA THIS EVENING INTO THE EARLY MORNING HOURS. SNOW WILL CONTINUE INTO THURSDAY MORNING...ALTHOUGH DECREASING IN INTENSITY OVER TIME. * SNOW ACCUMULATIONS...AMOUNTS OF 5 TO 7 INCHES ARE LIKELY IN THE WARNED AREA. * WIND...EAST WINDS AROUND 10 MPH ARE EXPECTED THROUGH THE NIGHT...TURNING OUT OF THE NORTH AND GUSTING TO 15 MPH ON THURSDAY. * IMPACTS...DANGEROUS TRAVEL CONDITIONS ARE EXPECTED. TRAVEL WILL BECOME EXTREMELY DIFFICULT...ESPECIALLY THROUGH EARLY THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ010>012-023-024-026-037>040-054>056-058-059-211015- /O.CON.KTOP.WW.Y.0002.000000T0000Z-160122T0000Z/ MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA... WAMEGO...HOLTON...OSKALOOSA...COUNCIL GROVE...ALMA...TOPEKA... LAWRENCE...EMPORIA...OSAGE CITY...OTTAWA...BURLINGTON...LEBO... GARNETT 813 PM CST WED JAN 20 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THURSDAY... * TIMING...SNOW WILL CONTINUE TO SPREAD NORTHEAST ACROSS THE AREA BY EARLY THURSDAY MORNING. PRECIPITATION MAY BEGIN WITH A 1 TO 2 HOUR PERIOD OF SLEET AND FREEZING RAIN BEFORE CHANGING TO SNOW. MODERATE TO BRIEFLY HEAVY SNOWFALL RATES ARE POSSIBLE ACCUMULATING SNOW SHOULD BE ENDING DURING THE DAY THURSDAY...HOWEVER FREEZING DRIZZLE MAY DEVELOP THURSDAY AS THE SNOW TAPERS OFF. * SNOW ACCUMULATIONS...AMOUNTS WILL RANGE FROM ONE TO SIX INCHES SHOULD BE COMMON IN THE ADVISORY AREA. THE GREATEST SNOWFALL AMOUNTS ARE LIKELY TO FALL WEST OF A LINE FROM MARYSVILLE TO EMPORIA. * ICE ACCUMULATIONS...A THIN GLAZE OF ICE IS POSSIBLE. * IMPACTS...ROADS MAY BRIEFLY BECOME ICE GLAZED THIS EVENING... AND WILL THEN BECOME SNOW PACKED AND SLICK...RESULTING IN HAZARDOUS TRAVEL CONDITIONS THROUGH THE ADVISORY PERIOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
4 follow-up statements
411 WWUS43 KTOP 210931 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CST THU JAN 21 2016 KSZ008-009-020>022-034>036-211745- /O.EXT.KTOP.WS.W.0001.000000T0000Z-160121T1800Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MANHATTAN...MINNEAPOLIS...ABILENE...JUNCTION CITY 331 AM CST THU JAN 21 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON CST TODAY... * TIMING...LIGHT SNOW WILL CONTINUE TO FALL ACROSS THE WARNED AREA THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...MOST AREAS HAVE RECEIVED 4 TO 6 INCHES OVERNIGHT WITH AN ADDITIONAL INCH OR TWO POSSIBLE THIS MORNING. * WIND...LIGHT EAST WINDS THIS MORNING WILL BE TURNING OUT OF THE NORTH AND GUSTING TO 15 MPH THROUGH THE LATE MORNING HOURS. * IMPACTS...DANGEROUS TRAVEL CONDITIONS ARE EXPECTED THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ010>012-023-024-026-037>040-054>056-058-059-211745- /O.EXT.KTOP.WW.Y.0002.000000T0000Z-160121T1800Z/ MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA... WAMEGO...HOLTON...OSKALOOSA...COUNCIL GROVE...ALMA...TOPEKA... LAWRENCE...EMPORIA...OSAGE CITY...OTTAWA...BURLINGTON...LEBO... GARNETT 331 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * TIMING...PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF UP TO ONE INCH ARE POSSIBLE WITH SOME ISOLATED 2 INCH SNOW AMOUNTS. * ICE ACCUMULATIONS...PATCHY FREEZING DRIZZLE MAY DEVELOP DURING THE MID TO LATE MORNING HOURS...AND MAY PRODUCE A THIN GLAZE OF ICE. * IMPACTS...ROADS WILL CONTINUE TO BE SLICK THROUGH THE MORNING HOURS WITH THE POTENTIAL FOR ANOTHER INCH OF SNOW COVER. MOTORIST ARE URGED TO USE CAUTION ON AREA ROADWAYS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
665 WWUS43 KTOP 211224 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 624 AM CST THU JAN 21 2016 KSZ023-211800- /O.UPG.KTOP.WW.Y.0002.000000T0000Z-160121T1800Z/ /O.EXA.KTOP.WS.W.0001.000000T0000Z-160121T1800Z/ POTTAWATOMIE- INCLUDING THE CITY OF...WAMEGO 624 AM CST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING...PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...MOST AREAS HAVE RECEIVED 3 TO 5 INCHES OF SNOWFALL OVERNIGHT...WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE THIS MORNING. * ICE ACCUMULATIONS...PATCHY FREEZING DRIZZLE MAY DEVELOP DURING THE MID TO LATE MORNING HOURS...AND MAY PRODUCE A THIN GLAZE OF ICE. * IMPACTS...DANGEROUS TRAVEL CONDITIONS ARE EXPECTED THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ008-009-020>022-034>036-211800- /O.CON.KTOP.WS.W.0001.000000T0000Z-160121T1800Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MANHATTAN...MINNEAPOLIS...ABILENE...JUNCTION CITY 624 AM CST THU JAN 21 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL ACROSS THE WARNED AREA THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...MOST AREAS HAVE RECEIVED 4 TO 8 INCHES OF SNOW OVERNIGHT WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE THIS MORNING. * WIND...LIGHT EAST WINDS THIS MORNING WILL BE TURNING OUT OF THE NORTH AND GUSTING TO 15 MPH THROUGH THE LATE MORNING HOURS. * IMPACTS...DANGEROUS TRAVEL CONDITIONS ARE EXPECTED THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ010>012-024-026-037>040-054>056-058-059-211800- /O.CON.KTOP.WW.Y.0002.000000T0000Z-160121T1800Z/ MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA... HOLTON...OSKALOOSA...COUNCIL GROVE...ALMA...TOPEKA...LAWRENCE... EMPORIA...OSAGE CITY...OTTAWA...BURLINGTON...LEBO...GARNETT 624 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE THIS MORNING. * ICE ACCUMULATIONS...PATCHY FREEZING DRIZZLE MAY DEVELOP DURING THE MID TO LATE MORNING HOURS...AND MAY PRODUCE A THIN GLAZE OF ICE. * IMPACTS...ROADS WILL CONTINUE TO BE SLICK THROUGH THE MORNING HOURS WITH THE POTENTIAL FOR ANOTHER INCH OF SNOW COVER. MOTORIST ARE URGED TO USE CAUTION ON AREA ROADWAYS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
373 WWUS43 KTOP 211616 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1016 AM CST THU JAN 21 2016 KSZ008-009-020>023-034>036-211800- /O.CON.KTOP.WS.W.0001.000000T0000Z-160121T1800Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...MINNEAPOLIS...ABILENE... JUNCTION CITY 1016 AM CST THU JAN 21 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL ACROSS THE WARNED AREA THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...MOST AREAS HAVE RECEIVED 4 TO 8 INCHES OF SNOW OVERNIGHT WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE DURING THE MORNING. * WIND...NORTHEAST WINDS AROUND 10 MPH WITH GUSTS TO AROUND 15 MPH. * IMPACTS...DANGEROUS TRAVEL CONDITIONS ARE EXPECTED THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ024-026-039-040-054>056-058-059-212200- /O.EXT.KTOP.WW.Y.0002.000000T0000Z-160121T2200Z/ JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...HOLTON...OSKALOOSA...TOPEKA... LAWRENCE...EMPORIA...OSAGE CITY...OTTAWA...BURLINGTON...LEBO... GARNETT 1016 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * TIMING...PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE MORNING HOURS AND TAPER OFF THROUGH THE MID AFTERNOON. * SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. * ICE ACCUMULATIONS...PATCHY FREEZING DRIZZLE MAY DEVELOP DURING THE MID TO LATE MORNING HOURS...AND MAY PRODUCE A THIN GLAZE OF ICE. * IMPACTS...ROADS WILL CONTINUE TO BE SLICK THROUGH THE MORNING HOURS WITH THE POTENTIAL FOR ANOTHER INCH OF SNOW COVER. MOTORIST ARE URGED TO USE CAUTION ON AREA ROADWAYS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ010>012-037-038-211800- /O.CON.KTOP.WW.Y.0002.000000T0000Z-160121T1800Z/ MARSHALL-NEMAHA-BROWN-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA... COUNCIL GROVE...ALMA 1016 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH THE MORNING. * ICE ACCUMULATIONS...PATCHY FREEZING DRIZZLE MAY DEVELOP DURING THE MID TO LATE MORNING HOURS...AND MAY PRODUCE A THIN GLAZE OF ICE. * IMPACTS...ROADS WILL CONTINUE TO BE SLICK THROUGH THE MORNING HOURS WITH THE POTENTIAL FOR ANOTHER INCH OF SNOW COVER. MOTORIST ARE URGED TO USE CAUTION ON AREA ROADWAYS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
837 WWUS43 KTOP 211749 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1149 AM CST THU JAN 21 2016 KSZ008-009-020>023-034>036-211900- /O.EXP.KTOP.WS.W.0001.000000T0000Z-160121T1800Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...MINNEAPOLIS...ABILENE... JUNCTION CITY 1149 AM CST THU JAN 21 2016 ...WINTER STORM WARNING WILL EXPIRE AT NOON CST TODAY... ALTHOUGH THERE MAY BE A FEW AREAS OF LIGHT SNOW THIS AFTERNOON...WIDESPREAD ACCUMULATING SNOWFALL HAS COME TO AN END. $$ KSZ010>012-037-038-211900- /O.EXP.KTOP.WW.Y.0002.000000T0000Z-160121T1800Z/ MARSHALL-NEMAHA-BROWN-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA... COUNCIL GROVE...ALMA 1149 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... ALTHOUGH THERE MAY BE A FEW AREAS OF LIGHT SNOW THIS AFTERNOON...WIDESPREAD ACCUMULATING SNOWFALL HAS COME TO AN END. THERE COULD BE SOME PATCHY FREEZING DRIZZLE THROUGH THIS AFTERNOON HOURS AS WELL. $$ KSZ024-026-039-040-054>056-058-059-212200- /O.CON.KTOP.WW.Y.0002.000000T0000Z-160121T2200Z/ JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...HOLTON...OSKALOOSA...TOPEKA... LAWRENCE...EMPORIA...OSAGE CITY...OTTAWA...BURLINGTON...LEBO... GARNETT 1149 AM CST THU JAN 21 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * TIMING...PERIODS OF LIGHT TO MODERATE SNOW WILL STEADILY DIMINISH THIS AFTERNOON. PATCHY FREEZING DRIZZLE IS ALSO POSSIBLE THIS AFTERNOON. * SNOW ACCUMULATIONS...SNOWFALL THIS AFTERNOON COULD BE AROUND AN INCH. * ICE ACCUMULATIONS...ANY ACCUMULATION OF ICE SHOULD BE EXTREMELY LIGHT. * IMPACTS...UNTREATED ROADS MAY BE SLICK AND HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 6:25 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 20, 6:25 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 625 PM CST WED JAN 20 2016 ...Update to near-term and aviation forecast discussion... .UPDATE... Issued at 609 PM CST WED JAN 20 2016 Have updated the near-term forecast through tonight to include the chance for a mix of freezing rain, sleet, and snow for the first 1-2 hours of precipitation this evening, particularly for areas near/south of a Minneapolis to Manhattan to Burlington line. A light glaze of ice will be possible before sleet and snow overtake as the main precipitation type. Have already had reports of 1.75" of snow in the Concordia area and expect this area of moderate to heavy precipitation to stall and pivot, likely setting up some part of the area with snow amounts higher than the current forecast. The most likely area for high amounts remains similar to the previous forecast, but may just end up closer to the 6" mark locally. && .SHORT TERM...(This Evening through Thursday) Issued at 315 PM CST WED JAN 20 2016 Early afternoon water vapor imagery showing initial potent upper wave moving into southwest Kansas with second near Salt Lake City. Initial band of precip making its way northeast into central Kansas with local temps still holding in the upper 20s lower 30s with stratus being rather prevalent in the bulk of the area. Southeast winds keeping low levels fairly well saturated with dewpoint depressions of only a few degrees in the southeast. Behavior of the stronger bands of precip and any freezing drizzle into Thursday are the main challenges. Models are in good agreement with this initial band strengthening as the mid level wave deepens tonight on increasing isentropic lift and frontogenesis. This band looks to impact mainly western and central areas before diminishing. This could easily be the biggest show of the event with heavier rates anticipated per latest short-range guidance and a few quick inches seem likely. Additional rounds of precip should persist through the night into at least Thursday morning as the wave remains overhead and second trough rotates around it to the south, though forcing is weaker and should lead to lighter amounts. Going Advisory seems well in order, with amounts mainly in the 1-4" range. Any areas, mainly in the west, that see more persistence of especially the early precip could see locally higher amounts. Far northeast and eastern locations still look to have the smallest concern for the heavier amounts. Still looking like the vast majority of measurable precip will be snow with good saturation and lift into the ice crystal formation zone and the bulk of the forcing being aloft. The magnitude of attributes weaken late tonight into Thursday, giving at least some potential for light freezing drizzle as well. Also, where low levels are fairly saturated near and south of I-35, hard to rule out some drizzle early this evening as well. .LONG TERM...(Thursday Night through Wednesday) Issued at 315 PM CST WED JAN 20 2016 Models shows the low clouds hanging in through the night with the possibility for some weak and shallow vertical motion. Overall am not that optimistic for accumulating precip, but can't rule out some patchy freezing drizzle either. With this in mind, have kept a mention for some very light drizzle. Any impact is probably going to be small given the anticipated weather leading into the night and ongoing efforts to keep roads clear. Have not made many changes to the expected lows Friday morning. There should be some cold air advection on the back side of the system, but with a modest surface ridge building in lows in the upper teens to around 20 should look reasonable. Shortwave ridging is progged to develop over the central plains for for Friday and Saturday. This combined with a dry airmass moving in with the surface ridge should lead to dry weather heading into Sunday. Temps are forecast to moderate somewhat as southerly winds return to the area with some modest warm air advection on Saturday. Highs Friday should remain below freezing due to mostly cloudy skies and weak cold air advection persisting through the morning. Have temps forecast to reach the mid 30s Saturday thinking snow cover could offset some of the modest warm air advection. The GFS and ECMWF are in good agreement that the next upper trough will move into the plains by Sunday with a series of shortwaves moving across the region through Tuesday. However moisture appears to be limited through this time period. Because of this am not all that excited about precip chances. Models generate some light QPF Sunday night and Monday so the forecast continues to show a slight chance POP. The concern however is whether there will be ice in the column as the GFS forecast soundings struggle to saturate mid levels. With this in mind, have a mention of snow or freezing drizzle for Sunday night and Monday morning. Otherwise forcing and moisture look to be less than optimal for precip and have a dry forecast for Monday night through Wednesday. Temps should cool down for the first part of the work week behind a cold front Sunday night. The a warming trend is expected by mid week as heights rise and surface winds gain more of a westerly and southwesterly component to advect warm air back in. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 609 PM CST WED JAN 20 2016 Precipitation, initially fzraplsn, will arrive at MHK soon, but will probably take a few more hours to reach TOP/FOE in consistent fashion as there is a lot of dry air to overcome. Expect mainly snow for a precip type at all sites after 03Z. Vis will reduce to IFR quickly at onset of precip, with cigs slowly decreasing this evening to IFR, and possibly to LIFR during the early morning. -SN will persist for much of the TAF period with some chance for ZL after 18Z. Conditions will improve to MVFR, likely in the 17Z-19Z time range. && .TOP Watches/Warnings/Advisories... Winter Weather Advisory until 6 PM CST Thursday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && UPDATE...Barjenbruch SHORT TERM...65 LONG TERM...Wolters AVIATION...Barjenbruch
Hazardous weather outlook, Jan 20, 6:31 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 631 PM CST WED JAN 20 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-220045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 631 PM CST WED JAN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. ACCUMULATING SNOW WILL MOVE ACROSS THE AREA IN THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. AMOUNTS WILL RANGE FROM ONE TO 6 INCHES ACROSS THE FORECAST AREA THROUGH THURSDAY...WITH THE HEAVIER AMOUNTS EXPECTED TO BE WEST OF A LINE FROM MARYSVILLE TO EMPORIA. PATCHY FREEZING DRIZZLE COULD ALSO DEVELOP OVERNIGHT IN AREAS WHERE SNOW IS NOT FALLING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF LIGHT SNOW WILL LIKELY PERSIST INTO MUCH OF THE DAY THURSDAY. PATCHY FREEZING DRIZZLE WILL ALSO BE POSSIBLE FOR THE ENTIRE AREA THROUGH THE DAYTIME HOURS OF THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND AMOUNTS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jan 20, 6:23 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM SNOW CONCORDIA 39.57N 97.66W
01/20/2016 M2.1 INCH CLOUD KS CO-OP OBSERVER
MEASURED AT 615 PM.
&&
BAERGLocal storm report, Jan 20, 7:44 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM SNOW 3 NNE CONCORDIA 39.61N 97.64W
01/20/2016 E4.0 INCH CLOUD KS TRAINED SPOTTER
HEAVY SNOW STILL FALLING.
&&
BAERGLocal storm report, Jan 20, 8:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM SNOW NNE MINNEAPOLIS 39.12N 97.71W
01/20/2016 E3.5 INCH OTTAWA KS TRAINED SPOTTER
&&
BAERGNearby
Winter Storm Warnings in Kansas, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.